Balancing the Cardiac Benefits of Antithrombotic Therapy with Upper GI Bleeding Risk

Patients on antithrombotic therapy must be monitored for increased risk of upper GI bleeding.

This article originally appeared in Pharmacy Times.

By the time a patient presents to the emergency department with melena, hematemesis, or worse, hematochezia, he or she is already among the population of >300,000 who are admitted annually for upper gastrointestinal (GI) bleeding in the United States. Surprisingly, this number surpasses admissions for congestive heart failure and deep vein thrombosis. Additionally, the associated hospitalization and complications can drive up health care costs by as much as $2.5 billion.

The upper GI tract begins at the esophagus and concludes at the ligament of Treitz, with 60% of bleeding occurrences related to peptic ulcer disease (secondary to Helicobacter pylori infection or long-term use of a nonsteroidal anti-inflammatory drug [NSAID]). Other causes may be attributed to gastroduodenal erosion, variceal sources, and to a lesser extent, Mallory-Weiss tears. Medications (eg, NSAIDs, thienopyridines, selective serotonin reuptake inhibitors, antithrombotic agents) are among the most common precipitants that further increase the risk of GI bleeding complications.

Patients are increasingly managed on double- and triple-antithrombotic therapy combinations due to their cardiac benefit. Although concurrent use may be advantageous with respect to overall mortality rates, it is important to factor in the additive risk of bleeding complications. One of the most common complications of anticoagulant therapy is GI hemorrhage. The literature suggests that patients on long-term warfarin therapy with an international normalized ratio (INR) goal of 2.0 to 3.0 are predisposed to a 2- to 5-fold increased risk of GI bleeding episodes. Aspirin use alone may double the risk of GI bleeding at a dose as low as 75 mg, while quadrupling the risk at a dose of 300 mg. The protective and restorative properties of prostaglandins within the GI tract are decreased with aspirin use, thereby predisposing patients to the development of duodenal ulcers.

Visit Pharmacy Times to access the full-text version of this article.